[Skip to Content]
[Skip to Content Landing]
Article
November 1996

Acute Phenytoin Toxicity Followed by Seizure Breakthrough From a Ticlopidine-Phenytoin Interaction

Author Affiliations

From the Department of Neurology, University of Cincinnati College of Medicine (Dr Privitera), and Division of Pharmacotherapy, University of Cincinnati College of Pharmacy (Dr Welty), Cincinnati, Ohio.

Arch Neurol. 1996;53(11):1191-1192. doi:10.1001/archneur.1996.00550110143027
Abstract

Objective:  To review a case of a drug-drug interaction between phenytoin sodium and ticlopidine hydrochloride that resulted in acute phenytoin toxicity and permanent memory loss.

Case Report:  A 63-year-old man who was maintained with a stable dose of phenytoin for treatment of seizures began treatment with ticlopidine following percutaneous transluminal angioplasty and stent placement. Within 3 weeks of beginning treatment with ticlopidine, he experienced acute clinical toxic effects of phenytoin with a maximum measured phenytoin concentration of 162.4 μmol/L. Phenytoin concentration decreased to 36 μmol/L after discontinuing treatment with ticlopidine and reducing the phenytoin dose. Subsequently, the patient developed probable complex partial status epilepticus.

Conclusions:  Ticlopidine is a metabolic inhibitor of several drugs. Because of the potential for acute and permanent adverse effects from a drug-drug interaction, phenytoin concentrations should be carefully monitored when beginning or ending ticlopidine therapy.

×